How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Hi I have been have extreme depression the last few weeks I

This answer was rated:

Hi I have been have extreme depression the last few weeks I am also very anxious and often think people are talking about me when logically they aren't. I have been playing with the idea of carbon monoxide poisoning but will never kill myself. I had two craniotomies 14 years ago but was fine until last year when I started getting partial seizures, followed by nausia my Neurologist put me on Lamictol100mg then 200 mg a while later. I started the year fine ran marathons rock climbing and abseiling then suddenly this came. I also have a paranoia that I'm not working properly but in my recent appraisle my boss gave me an incredible score. I really feel hopeless and don't know why. I am seeing a phyciatrist on Thursday refered to by my Neurologist. O I forgot she did prescibe valium it helpe a bit but not much. Do you know what is happening to me?

Dr. Z :

Hello I believe I can help you with your concern

Dr. Z :

I am so sorry that you have been experiencing these symptoms, I can imagine how distressing this must be for you

Dr. Z :

It sounds like it is possible that your seizure disorder may be causing these moods off depression and anxiety, which can happen depending on what areas of the brain are being affected by the seizures.

Dr. Z :

Also, there is a possibility that the you may have a separate depressive and anxiety disorder that can be causing these symptoms as well. Psychiatric disorders like this can happen for a variety of reasons...environmental stressors, neurotransmitter imbalance, etc...and these disorders can occur at anytime in a person's life too.

Dr. Z :

The Lamictal is designed to help with the depressive symptoms and the Valium can help with the anxiety symptoms, but I would also recommend a Cognitive Behavioral Therapy (CBT) than may be able to help with your symptoms as well

Dr. Z :

CBT has a premise that your symptoms are caused by negative thoughts, so if we change your thought process to be more positive and objective as well, then your symptoms will lessen.

Dr. Z :

So this link may help you, it contains a technique I use with patients called a thought record. It will help you keep track of any negative thoughts you have. You put the negative thought on paper, the emotion accompanying, the evidence to support it, and the evidence against it. Then I want you to come up with an alternative thought for the situation (more objective and plausible). This will help you change your way of thinking to be able to think more positive and not automatically go to a negative type of thinking.

Dr. Z :

In addition, these two worksheets are very good at helping lessen anxiety and depressive symptoms. It can help you focus on the big picture and the objective/positive thoughts and outcomes.

Dr. Z :

Also individuals with severe anxiety and depression have a poor coping mechanism, so this worksheet will help you develop a better coping strategy to manage your symptoms better.

Dr. Z :

In addition, these books may be helpful

Customer:

Thank you I know they removed my fine motor in the second operation and I think it was the left front area on the first. I also have a 7cm arachnoid cyst in that area but my Neurologist says it is ussually harmless

Dr. Z :

Now I think that your partial seizures may have caused a disruption in your neurotransmitters that may be causing your symptoms, so medication may be your best option for treatment.

Dr. Z :

We do not fully understand the neurotransmitters process, but we do not know that they have a strong effect on our moods and I think any type of seizure or possible brain operation will have an effect on those neurotransmitters. It could also be the stress of these medical issues may have created your depression and anxiety as well.

Dr. Z :

If the later is the case, then the CBT therapy techniques will be very effective for you .

Customer:

Almost finished I was given the lamictol for epilepsy not mood disorders

Dr. Z :

I know, the Lamictal is originally an antiseizure medication, but it is also used for resistant depression and depressive episodes of Bipolar Disorder. This is why I said tha it is normally an effective medication for your depressive symptoms.

Dr. Z :

So the Lamcital can do two things for you, stop seizures and help your depressive symptoms.

Customer:

Almost done the lamictol was given for seizures and not for moods. I wasn't actually stressed about the conditions it was partial epilepsy and the lamictol controlled it well

Dr. Z :

Well since you are still having these symptoms, even while on the Lamictal, then you may have a neurotransmitter imbalance. A SSRI or SNRI medication added may help relieve your symptoms of depression and anxiety.

Dr. Z :

I think the most likely cause is an internal cause with a neurotransmitter imbalance and this can be corrected with the right medications, this is most likely why your neurologist referred you to a psychiatrist.

Dr. Z :

Adding a SSRI antidepressant medication to your regimen, will not be harmful to you, but you may experience side effects of dizziness, drowsiness, and difficulty concentrating. Usually these side effects are temporary as your body gets used to the medications combined in your system.

Dr. Z and other Mental Health Specialists are ready to help you